Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 135, NWS Fort Worth, TX

May 28, 2012Jack County, Young County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 28, 2012, 7:23 PM CDT for Jack County, Young County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2012, 7:23 PM CDT (00:23 UTC)
Expired
May 28, 2012, 8:15 PM CDT
In force
52 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Jack County, TX, Young County, TX

The radar

The Dyess AFB radar (KDYX), 114 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:40 PM CDTTSTM WND DMGOlney, TX2-FT PECAN TREE BLOWN DOWN (SNAPPED)... ALSO FENCES AND OUTBUILDINGS DAMAGED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:48 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WUUS54 KFWD 290023
SVRFWD
TXC237-503-290115-
/O.NEW.KFWD.SV.W.0135.120529T0023Z-120529T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
723 PM CDT MON MAY 28 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JACK COUNTY IN NORTH CENTRAL TEXAS...
  YOUNG COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 815 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 33 MILES NORTHEAST OF
  OLNEY TO 17 MILES NORTHEAST OF OLNEY TO 20 MILES WEST OF OLNEY...
  MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OLNEY AROUND 755 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3341 9895 3340 9843 3348 9842 3347 9798
      3343 9798 3343 9792 3332 9792 3307 9842
      3295 9842 3296 9896 3334 9897
TIME...MOT...LOC 0022Z 296DEG 19KT 3370 9834 3354 9855
          3342 9909

$$
1 follow-up statement
105 
WWUS54 KFWD 290046
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
746 PM CDT MON MAY 28 2012

TXC237-503-290115-
/O.CON.KFWD.SV.W.0135.000000T0000Z-120529T0115Z/
JACK TX-YOUNG TX-
746 PM CDT MON MAY 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR YOUNG AND NORTHERN JACK COUNTIES...

AT 745 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 34 MILES NORTH OF JACKSBORO TO 23
MILES NORTH OF JACKSBORO TO 5 MILES EAST OF OLNEY TO 16 MILES WEST OF
NEWCASTLE...MOVING SOUTHEAST AT 20 MPH. THE OUTFLOW WINDS ARE 
PRECEDING THE THUNDERSTORMS. THE STRONGEST STORM CAPABLE OF 
PRODUCING LARGE HAIL WAS LOCATED JUST WEST OF ELBERT IN THROCKMORTON 
COUNTY...MOVING SOUTHEAST TOWARDS WESTERN YOUNG COUNTY.

SEVERE THUNDERSTORMS WILL BE NEAR...
  NEWCASTLE AROUND 815 PM CDT...

LAT...LON 3341 9895 3340 9843 3348 9842 3347 9798
      3343 9798 3343 9792 3332 9792 3307 9842
      3295 9842 3296 9896 3334 9897
TIME...MOT...LOC 0045Z 296DEG 19KT 3371 9818 3354 9828
          3335 9868 3326 9901

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:47 PM CDT, 36 minutes earlier.

Area forecast discussion, May 28, 6:47 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
647 PM CDT MON MAY 28 2012

.AVIATION...
/00Z TAFS/

CONCERNS...THUNDERSTORMS...MVFR CIGS AT WACO.

THUNDERSTORMS...
SEVERE CONVECTION DEVELOPED NEAR SURFACE BOUNDARY NORTHWEST OF FWD
CWA. ALTHOUGH STORMS INITIALLY HAD AN EASTWARD TRAJECTORY...CELLS
HAVE ALREADY BEGUN TURNING RIGHT TOWARD MOIST INFLOW. MEAN FLOW
WOULD SUGGEST SOUTHEASTWARD PROGRESSION AWAY FROM THE BOUNDARY
WILL CONTINUE THE REMAINDER OF THE EVENING. INSTABILITY DECREASES
TOWARD THE METROPLEX...AND THE STORMS WILL SOON BE INGESTING A
POST-SUNSET BOUNDARY LAYER. THERE WILL STILL BE FAVORABLE
INSTABILITY DOWNSTREAM THIS EVENING...BUT STORMS WILL LIKELY
DIMINISH IN INTENSITY...REACHING THE METROPLEX LATE EVENING TOWARD
MIDNIGHT. WILD CARD WILL BE A RATHER INNOCUOUS SHORTWAVE NOW IN
NORTHEASTERN NEW MEXICO (EVIDENT ON WV IMAGERY)...WHICH MAY
APPROACH NORTH TEXAS AROUND MIDNIGHT OR THEREAFTER. FOR NOW...
HAVE LIMITED VCTS/CB TO 04-06Z (11PM-1AM CDT) TIME FRAME. WILL
ASSESS FURTHER WITH 03Z AMENDMENTS.

TUESDAY...
POTENTIAL FOR ADDITIONAL CONVECTION TUESDAY AFTERNOON...BUT WITH
LOW CONFIDENCE...WILL FORGO INCLUSION IN TAFS AT THIS TIME.

WACO...
STORMS WILL STAY WELL TO THE NORTH. STRATUS EXPECTED TO INVADE
CENTRAL AND EAST TEXAS TOWARD DAWN...LIKELY REACHING WACO BEFORE
SUNRISE. IN LATE MAY WARMTH...PAPER THIN LAYER SHOULD EFFECTIVELY
MIX OUT BY 14Z (9AM CDT).

25

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT MON MAY 28 2012/
CUMULUS HAVE BEEN ON THE INCREASE ALONG AND NORTHWEST OF A LINE FROM
BOWIE TO BRECKENRIDGE THIS AFTERNOON...AHEAD OF A FRONT THAT
CURRENTLY STRETCHES FROM NORTH-CENTRAL OKLAHOMA TO THE TEXAS SOUTH
PLAINS. THE BOUNDARY IS NOT MAKING MUCH PROGRESS SOUTHEAST...AS
THE MAIN UPPER TROUGH AND ASSOCIATED ENERGY CAN BE SEEN ON
SATELLITE TREKKING EAST OVER THE NORTHERN PLAINS. THERE IS
HOWEVER A SUBTLE SHORTWAVE WORKING ITS WAY EAST TOWARDS THE AREA
IN THE ZONAL FLOW ALOFT. THIS SHOULD HELP WITH THE DEVELOPMENT OF
THUNDERSTORMS DURING PEAK HEATING LATE THIS AFTERNOON AND THIS
EVENING IN THE MOIST AND UNSTABLE AIR AHEAD OF THE FRONT...LIKELY
IN THE VICINITY OF THE DEVELOPING CU FIELD.

WINDS HAVE DECREASED SOME TODAY COMPARED TO THE PAST SEVERAL
DAYS. MEAN FLOW WILL REMAIN MODEST WITH 500MB WINDS AROUND 30 KTS
INCREASING TO 50 KTS AT 300 MB. HOWEVER...MOISTURE AND INSTABILITY
WILL BE SUFFICIENT ENOUGH FOR A FEW STRONG TO SEVERE STORMS...WITH
PWS INCREASING TO AROUND AN INCH AND A HALF AND SB CAPE NEAR 3000
J/KG. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
COVERAGE MAY NOT INITIALLY BE ALL THAT HIGH...BUT COULD QUICKLY
INCREASE WITH TIME ESPECIALLY IF SUFFICIENT CELL MERGERS OCCUR...A
SMALL COLD POOL DEVELOPS AND ACTIVITY BECOMES MORE ORGANIZED.
STORM MOTION TO THE EAST WOULD ALLOW ACTIVITY TO SPREAD EAST
ACROSS NORTH TEXAS TONIGHT...AND GRADUALLY WEAKEN DUE TO THE LOSS
OF SURFACE HEATING AND THE PRESENCE OF A STRONGER CAPPING
INVERSION FARTHER TO THE EAST. AT THIS TIME WILL KEEP THE HIGHEST
POPS TONIGHT OVER THE NORTHWEST AND TAPER THEM OFF TO SLIGHT
CHANCE ALONG A SULPHUR SPRINGS TO GOLDTHWAITE LINE.

UPPER RIDGING IS PROGGED TO INCREASE ACROSS THE AREA TOMORROW.
THUNDERSTORMS WILL REMAIN MOSTLY ALONG AND NORTH OF THE RED RIVER
NEAR THE QUASI-STATIONARY FRONT DURING THE DAY...BUT MAY THEN
SLIDE SOUTHEAST IN THE NORTHWEST FLOW ALOFT AFFECTING THE
NORTHEASTERN THIRD OF NORTH TEXAS TOMORROW NIGHT. AN IMPRESSIVE
SHORTWAVE TROUGH WILL THEN DROP SOUTHWARD FROM CANADA INTO THE
CENTRAL PLAINS ON WEDNESDAY BEFORE DEEPENING OVER THE MISSISSIPPI
VALLEY THURSDAY AND FRIDAY. THIS SHOULD FORCE THE COLD FRONT
SOUTHWARD ACROSS NORTH AND CENTRAL TEXAS THURSDAY AND POSSIBLY ALL
THE WAY TO THE UPPER TEXAS COAST ON FRIDAY. SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE FRONT LATE WEDNESDAY INTO
THURSDAY. THE BEST CHANCES WILL BE OVER THE EASTERN AND
NORTHEASTERN COUNTIES WHERE UPPER LEVEL SUPPORT WILL BE BEST.
TEMPERATURES WILL RETURN TO NEAR OR JUST BELOW NORMAL BY THE END
OF THE WEEK BEHIND THE FRONT.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  93  74  92  73 /  20  10  20  10  30
WACO, TX              72  92  72  91  74 /  10   5  10  10  20
PARIS, TX             72  90  70  89  70 /  20  20  30  20  50
DENTON, TX            72  93  71  92  72 /  30  20  30  20  40
MCKINNEY, TX          71  93  71  91  73 /  20  20  30  20  40
DALLAS, TX            75  93  74  92  73 /  20  10  20  10  30
TERRELL, TX           72  94  71  91  72 /  20  10  20  10  30
CORSICANA, TX         72  93  72  91  73 /  10   5  10  10  30
TEMPLE, TX            70  92  71  91  73 /  10   5   5  10  20
MINERAL WELLS, TX     70  93  70  92  71 /  30  20  20  10  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/92
Hazardous weather outlook, May 28, 3:15 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT MON MAY 28 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
315 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE ALONG AND NORTHWEST
OF A CISCO TO GAINESVILLE LINE BY EARLY THIS EVENING. HAZARDS FROM
THESE STORMS INCLUDES VERY LARGE HAIL...FREQUENT LIGHTNING...AND
DAMAGING WINDS.

LATER THIS EVENING AND OVERNIGHT...THE STORM THREAT WILL SPREAD
SOUTH AND EAST TO A GOLDTHWAITE...HILLSBORO...SULPHUR SPRINGS LINE
WITH THE BEST COVERAGE OCCURRING NORTH OF INTERSTATE 20. A
WEAKENING TREND IN STORMS IS EXPECTED AFTER MIDNIGHT...AS
THEY MOVE INTO A MORE STABLE ENVIRONMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHERN HALF OF
NORTH TEXAS ON TUESDAY AND WEDNESDAY AND ACROSS ALL OF NORTH TEXAS
WEDNESDAY NIGHT AND THURSDAY. STORMS THAT DEVELOP DURING THIS TIME
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS. THE GREATEST THREAT FOR SEVERE WEATHER WILL
GENERALLY BE NORTH OF INTERSTATE 20 TOWARD THE RED RIVER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED NORTH AND WEST OF A
SHERMAN...TO DALLAS...TO HAMILTON LINE THROUGH MIDNIGHT.

05/

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:54 PM CDTSpecial Weather StatementFWDStephens36 min
May 28, 8:06 PM CDTSpecial Weather StatementFWDMontague24 min
May 28, 8:13 PM CDTSevere Thunderstorm WarningFWDJack, Stephens, Young62 min
May 28, 8:24 PM CDTSevere Thunderstorm WarningFWDCooke, Jack, Montague, Wise66 min
May 28, 8:33 PM CDTSevere Thunderstorm WarningFWDEastland, Erath, Palo Pinto, Stephens57 min
May 28, 9:09 PM CDTSpecial Weather StatementFWDCooke, Denton36 min
May 28, 9:15 PM CDTSevere Thunderstorm WarningFWDErath, Hood, Jack, Palo Pinto, Parker, Wise60 min
May 28, 9:41 PM CDTSpecial Weather StatementFWDDenton, Grayson34 min
May 28, 9:45 PM CDTSevere Thunderstorm WarningFWDComanche, Erath, Mills45 min
May 28, 9:51 PM CDTSpecial Weather StatementFWDTarrant24 min
May 28, 9:58 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant47 min
May 28, 10:19 PM CDTAreal Flood AdvisoryFWDHenderson, Tarrant116 min
May 28, 10:27 PM CDTSpecial Weather StatementFWDHamilton33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.